Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 691, NWS Norman, OK

July 29, 2016Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2016, 3:59 AM CDT for Alfalfa County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2016, 3:59 AM CDT (08:59 UTC)
Expired
Jul 29, 2016, 4:45 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:28 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 29, 3:28 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
328 AM CDT FRI JUL 29 2016

.DISCUSSION...
Thunderstorms continue to intensify and spread southward early
this morning near the KS/OK border along an ~850 mb baroclinic
zone. Precip loading and high DCAPE could result in some severe
wind gusts, along with localized flooding as storms train. This
activity is likely to continue through the early afternoon hours
as a mid to upper shortwave trough progresses across the central
plains and into the central mid west with height falls accompanying
it. Later this afternoon, moist convection appears it will develop
south of any decaying precip over NE OK along a reinforced surface
surface boundary extending NW to SE from around GAG/WRR...to
OKC...to perhaps as far SE as ADH. These storms could become
strong to severe with damaging wind gusts the main threat. Late
tonight through early Saturday morning, a complex appeada.rs
possible across central and north central OK as another mid to
upper shortwave trough moves out of the Rockies and fairly stout
LLJ develops. Strong mid level WAA will also be present,
especially by early morning Saturday. Becoming a bit concerned
with regards to flash flooding along and north of I40 through
Saturday morning considering all of the previous features in
place, but it's too difficult to determine exactly where the
heaviest rainfall will occur at this time to issue any headlines.

A few storms will still be possible Saturday afternoon and evening
along any residual boundaries, but overall coverage should
diminish greatly as the mid to upper trough axis moves into AR. By
early next week, the mid to upper ridge will extend back overhead
and precip chances will disappear. Heat will return to the region
with highs creeping into the upper 90s and low 100s area wide by
Tue. However, drier boundary layer conditions should keep heat
index values low enough to avoid any heat advisory headlines.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  72  92  73 /  50  50  30  40
Hobart OK         96  73  97  74 /  30  50  30  20
Wichita Falls TX  97  75  99  76 /  20  30  20  10
Gage OK           94  68  94  72 /  40  30  30  20
Ponca City OK     86  71  89  73 /  50  40  40  30
Durant OK         96  75  96  75 /  30  40  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

14/03
Hazardous weather outlook, Jul 28, 10:27 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT THU JUL 28 2016

OKZ004>048-050>052-TXZ083>090-300330-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1027 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH EARLY FRIDAY. SOME OF THE STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH THE
PRIMARY CONCERN. OTHERWISE... HEAVY RAIN AND FREQUENT LIGHTNING
WILL BE THE MAIN IMPACTS OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
ONGOING SHOWERS AND STORMS WILL BE POSSIBLE ACROSS PARTS OF THE
AREA FRIDAY MORNING. HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY
WINDS WILL BE THE MAIN CONCERNS WITH THESE STORMS.

ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD
DEVELOP FRIDAY ACROSS PARTS OF THE AREA FRIDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH
STRONG WINDS AND HEAVY RAIN THE MAIN CONCERN.

THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 29, 2:19 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT FRI JUL 29 2016

OKZ006-007-290800-
GRANT OK-ALFALFA OK-
219 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND ALFALFA
COUNTIES UNTIL 300 AM CDT...

AT 217 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYRON...MOVING
SOUTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9777 3659 9810 3658 9811 3656 9853
      3699 9854 3700 9790
TIME...MOT...LOC 0717Z 346DEG 20KT 3688 9824

MAD
Special weather statement, Jul 29, 3:23 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CDT FRI JUL 29 2016

OKZ007-008-290900-
GRANT OK-KAY OK-
323 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WEST CENTRAL
KAY COUNTIES UNTIL 400 AM CDT...

AT 321 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MEDFORD...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3682 9738 3659 9756 3679 9787 3694 9774
TIME...MOT...LOC 0821Z 305DEG 14KT 3679 9764

MAD
Special weather statement, Jul 29, 3:44 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 AM CDT FRI JUL 29 2016

OKZ006-007-290915-
GRANT OK-ALFALFA OK-
344 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND NORTHERN
ALFALFA COUNTIES UNTIL 415 AM CDT...

AT 342 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED NEAR MANCHESTER...MOVING SOUTH AT 30 MPH.
ADDITIONALLY...A STRONG STORM CONTINUED SOUTHEAST OF
DRIFTWOOD...CAPABLE OF GUSTY WINDS TO 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3669 9769 3667 9851 3700 9840 3700 9784
TIME...MOT...LOC 0842Z 352DEG 28KT 3698 9810

MAD
Special weather statement, Jul 29, 3:49 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT FRI JUL 29 2016

OKZ005-006-290915-
ALFALFA OK-WOODS OK-
349 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA AND
NORTHEASTERN WOODS COUNTIES UNTIL 415 AM CDT...

AT 347 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED 8 MILES SOUTH OF AETNA...MOVING SOUTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9841 3667 9842 3669 9904 3678 9914
      3700 9915
TIME...MOT...LOC 0847Z 352DEG 28KT 3697 9893

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:01 PM CDTSpecial Weather StatementOUNCaddo29 min
Jul 28, 7:05 PM CDTSpecial Weather StatementOUNCanadian25 min
Jul 28, 9:06 PM CDTSpecial Weather StatementOUNGrant, Kay39 min
Jul 29, 2:19 AM CDTSpecial Weather StatementOUNAlfalfa41 min
Jul 29, 2:57 AM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jul 29, 3:03 AM CDTAreal Flood AdvisoryOUNAlfalfa, Grant3 hr
Jul 29, 3:23 AM CDTSpecial Weather StatementOUNGrant37 min
Jul 29, 3:36 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 29, 3:44 AM CDTSpecial Weather StatementOUNAlfalfa, Grant31 min
Jul 29, 3:49 AM CDTSpecial Weather StatementOUNWoods26 min
Jul 29, 4:02 AM CDTSevere Thunderstorm WarningOUNGrant43 min
Jul 29, 4:18 AM CDTSpecial Weather StatementOUNWoods27 min
Jul 29, 4:30 AM CDTSpecial Weather StatementOUNKay30 min
Jul 29, 4:31 AM CDTSpecial Weather StatementOUNGarfield, Noble29 min
Jul 29, 4:45 AM CDTSpecial Weather StatementOUNMajor30 min
Jul 29, 5:03 AM CDTSpecial Weather StatementOUNGarfield, Kay, Kingfisher, Logan, Noble, Payne57 min
Jul 29, 5:20 AM CDTSpecial Weather StatementOUNBlaine, Major40 min
Jul 29, 5:56 AM CDTSpecial Weather StatementOUNBlaine, Canadian, Garfield, Kingfisher, Lincoln, Logan and 3 more49 min
Jul 29, 6:23 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Lincoln, Logan, Oklahoma, Payne and 1 more67 min
Jul 29, 6:44 AM CDTSpecial Weather StatementOUNCleveland, Grady46 min
Jul 29, 7:30 AM CDTSpecial Weather StatementOUNCleveland, Comanche, Garvin, Grady, McClain, Stephens30 min
Jul 29, 8:14 AM CDTSpecial Weather StatementOUNCarter, Coal, Cotton, Hughes, Jefferson, Johnston and 3 more31 min
Jul 29, 9:15 AM CDTAreal Flood AdvisoryOUNBeckham2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.